Question 29

Created on Tue, 06/06/2017 - 05:10
Last updated on Thu, 08/31/2017 - 04:30
Pass rate: 40%
Highest mark: 7.0

Other SAQs in this paper

Other SAQs on this topic

A 65-year old male has been admitted to ICU needing invasive mechanical ventilation following two episodes of generalised tonic-clonic convulsions and vomiting after an episode of suspected self-harm.

He has a history of hypertension, chronic obstructive pulmonary disease (COPD) and depression. His medications include Ramipril,Fluoxetine,Metoprolol,Theophylllne and Fluticasone/Salmeterol inhaler. 

His vital parameters are as follows:

  • Temperature 36°C
  • Blood Pressure 85/46 mmHg
  • SpO97% (Fi02  0.35)
  • ECG: Atrial flutter with ventricular rate of 150 beats/min, normal QRS­ duration and Qtc interval.

His CT brain scan did not reveal any abnormality. Results of his biochemistry are as follows:

Parameter

Patient Value

Adult Normal Range

Sodium

136 mmol/l

135 - 145

Potassium

2.9 mmoVL*

3.5 .5.5

Chloride

105 mmol/L

92 - 107

Bicarbonate

10.9 mmoUL•

22.0 - 28.0

Urea

19.7 mmoll•

2.5 - 6.5

Creatlnine

220 umolJL•

45 - 90

Magnesium

0.55 mmovL·

0 65 - 1.00

Phosphate

0.55 mrnol/L*

0.75 - 1.50

Corrected Calcium

2.67 mrnol/l*

2.15 -2.55

Creatinine Kinase

150 U/L

55 - 170

Blood Glucose

15.2 mmol/l*

3.5 - 6.0

         Lactate

4.9 mmol/L*

< 2.0

Give the most likely diagnosis AND your reasoning.         (40% marks)

Briefly outline your therapeutic strategies for this patient.

 

[Click here to toggle visibility of the answers]

College answer

a)

• Acute Theophylline Poisoning. The clinical findings of vomiting, seizures, hypotension, 
Atrial Flutter combined with metabolic abnormalities strongly suggests theophylline 
poisoning
• Above biochemical abnormalities may suggest β-agonist toxicity; but cardiac arrhythmias 
and seizures are rare features of β-agonist toxicity
• Biochemical findings and ECG abnormalities do not favour tricyclic anti-depressant or
SSRI overdose

b)
• Check serum theophylline
• Repeated doses of activate charcoal, as means of decontamination. Theophylline is also 
more rapidly cleared from the blood in patients receiving activated charcoal
• Extracorporeal removal such as charcoal hemoperfusion or hemodialysis, as 
theophylline has low volume of distribution without extensive protein binding. High 
efficiency hemodialysis as effective as charcoal hemoperfusion
• Control of seizures with benzodiazepines. Phenytoin should be avoided as it is not 
effective and may worsen mortality
• Correction of electrolyte abnormalities (hypokalemia, hypomagnesemia and 
hypophosphatemia)
• IV Esmolol or amiodarone for cardiac arrhythmia, after correction of electrolyte 
abnormalities
• Hypotension should be treated with IV fluids and/or noradrenaline. IV propranolol or 
esmolol may reverse hypotension as it is caused by β2-adrenergic effects
• Hypercalcemia usually responds to fluid resuscitation
• Hyperglycemia responds to fluids and/or insulin administration

Additional Examiner Comments: 
Several candidates failed to recognise theophylline poisoning. Many candidates failed to read the stem and did not give a rationale for their diagnosis. Management of theophylline toxicity was discussed poorly.

Discussion

Let us interpret these data systematically.

  • Sounds like an overdose
  • Clinical features include:
    • Seizures
    • Nausea and vomiting
    • Hypotension/shock
    • Atrial tachyarrhythmia
  • Biochemistry demonstrates:
    • Hypokalemia
    • Hypomagnesemia
    • Hypophosphataemia
    • Hyperglycaemia
    • Hypercalcemia
    • Lactic acidosis
    • Renal failure

So, sounds like a theophylline overdose. As the collegely rightly pointed out, there is no way this old guy could have cosumed enough salmeterol to make him this sick.

In general, the features of theophylline overdose are as follows:

Symptoms Signs Biochemistry
  • Nausea
  • Vomiting
  • Elevated mood
  • Agitation, anxiety
  • Hallucinations
  • Tachypnoea
  • Tachycardia
  • Hypotension
  • Widened pulse pressure
  • Tremor
  • Seizures
  • Increased muscle tone
  • Fasciculations
  • Hypokalemia
  • Hypomagnesemia
  • Hypophosphataemia
  • Hyperglycaemia
  • Hypercalcemia
  • Lactic acidosis
  • Respiratory alkalosis
  • Rhabdomyolysis

As for the management:

Decontamination

  • Repeated doses of activated charcoal (MDAC)

Enhanced elimination

  • Charcoal haemoperfusion

Antidotes

  • Strangely, SVT does not respond to adenosine. Goldfranks' Manual (2007 edition, p. 557) recommends calcium channel blockers as a more effective antiarrhythmic therapy (a β-blocker would be just as good but the patient will inevitably be somebody with either asthma or COPD). 

Supportive management

A - the patient will likely need intubation at some stage

B - ventilate them with a slightly higher rate to maintain the compensation for metabolic acidosis

C - they will likely be hypotensive with a large overdose; noradrenaline will be required.
      They will also have arrhythmias. The college answer helpfully suggests esmolol or amiodarone.           Esmolol has been used successfully (Seneff et al, 1990) and may paradoxically improve blood               pressure by acting as a β2-antagonist, as well as slowing the rate and improving diastolic filling.

D - Sedation with benzodiazepines seems like a sensible move.
       Likely, the patient will need them anyway for seziure control.
       Other antiepileptics are apparently ineffective.

E - Correct all their electrolyte disturbances

F - Consider dialysis; high efficiency dialysis may even remove some theophylline

G - Regular antiemetics and/or NGT (given how much you are relying on multi-dose charcoal)

References

Barnes, Peter J. "Theophylline.American journal of respiratory and critical care medicine 188.8 (2013): 901-906.

Hendeles, Leslie, et al. "Food-induced “dose-dumping” from a once-a-day theophylline product as a cause of theophylline toxicity." Chest 87.6 (1985): 758-765.

Ehlers, Sally M., Darwin E. Zaske, and Ronald J. Sawchuk. "Massive theophylline overdose: Rapid elimination by charcoal hemoperfusion." Jama240.5 (1978): 474-475.

Hall, Kevin W., et al. "Metabolic abnormalities associated with intentional theophylline overdose." Annals of internal medicine 101.4 (1984): 457-462.

Seneff, Michael, et al. "Acute theophylline toxicity and the use of esmolol to reverse cardiovascular instability." Annals of emergency medicine 19.6 (1990): 671-673.

MILTON, L. McPHERSON, et al. "Theophylline-lnduced Hypercalcemia."Annals of internal medicine 105 (1986): 52-54.